Alabama, 2021

Flash Flooding and Damaging Wind in Alabama, August 13, 2021

August 13, 2021 · NWS HUN · 4 events in 1 county or zone

Scattered to numerous thunderstorms erupted during the afternoon hours in northwest into north central Alabama. The thunderstorms knocked a couple of trees down and produced flash flooding in Colbert County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered to numerous thunderstorms erupted during the afternoon hours in northwest into north central Alabama. The thunderstorms knocked a couple of trees down and produced flash flooding in Colbert County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 13, 1:25 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 13, 1:25 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
225 PM CDT Fri Aug 13 2021

.NEAR TERM...(Tonight)
Issued at 122 PM CDT Fri Aug 13 2021

Showers and thunderstorms are currently scattered across the forecast
area with more on the way. Additional shower/storms have fired up
along a pronounced convergence boundary that stretches from southern
middle KY, through middle TN, encroaching northwest AL and continues
down into northeast MS. This line is not moving very quickly. There
is also a batch of left over convection in western TN that is taking
more of a southeasterly track and anticipated to make it into the
forecast are this afternoon as well. Models are not resolving this
batch of convection but current radar and satellite trends continue
to show it should hold together. The batch of convection should
merge with this line in the next hour or two and wouldn't rule out a
few stronger storms to develop. Increased POPs from guidance, however
they will probably have to be increased further. Heavy rainfall and
gusty winds are the primary threats with the anticipated convection
this afternoon/evening.

Behind all of this is a weak cold front that will slide in late
tonight into early tomorrow morning and bring additional showers and
a few storms.

With all of this expected rainfall, flooding issues will be
monitored.

.SHORT TERM...(Saturday through Sunday night)
Issued at 122 PM CDT Fri Aug 13 2021

We will start the weekend off with isolated to scattered showers and
thunderstorms front a weak cold front. Coverage will increase as a
short wave swings just to our northwest. Do not expect storms to
become severe with the weak wind shear in place, however some storms
could product heavy rainfall and gusty winds. Temps will be a tad
cooler with the increased cloud cover and persistent rain chances
with highs in the upper 80s to lower 90s. Overnight lows will be in
the upper 80s to lower 70s.

.LONG TERM...(Monday through Thursday)
Issued at 122 PM CDT Fri Aug 13 2021

The next weather maker will be Tropical Depression Fred that is
currently over Cuba. Fred will track NW up into the Big Bend and
slide up into the region early next week. There will be an uptick in
moisture ahead of Fred, pushing PWATS over 2 inches. Models continue
to have center of Fred off to our east, allowing for minimal impacts
with just an increase in rain chances and cloud cover. Widespread
showers and storms are expected Monday and Tuesday afternoon with
more scattered activity Wednesday and Thursday. With this pattern,
daytime highs will run a little cooler with highs in the mid to
upper 80s, with lows steady in the lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1240 PM CDT Fri Aug 13 2021

VFR conditions are expected outside any direct impacts to the
terminals from thunderstorm activity. Should that occur, IFR conds
are briefly possible, with wind gusts above 30kts possible as well.
Otherwise, convection will lull this evening before another round
approaches the terminals by daybreak (especially KMSL). Additional
showers and storms will develop tomorrow, impacting the terminals as
well likely after 14/16-17Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...JMS
SHORT TERM...JMS
LONG TERM...JMS
AVIATION...12

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 13, 1:35 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
235 PM CDT Fri Aug 13 2021

ALZ001>010-016-TNZ076-096-097-141000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
235 PM CDT Fri Aug 13 2021

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms will be possible this afternoon into early
this evening. A few stronger storms may produce gusty winds and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms will remain possible each day
through Thursday. A few stronger storms may produce gusty winds and
locally heavy rainfall.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Aug 13, 10:35 AM CST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1135 AM CDT Fri Aug 13 2021

ALZ009-010-131715-
DeKalb AL-Jackson AL-
1135 AM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of east central Jackson
and northeastern DeKalb Counties through 1215 PM CDT...

At 1134 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ider, or 11 miles southwest of Trenton, moving southeast at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Henagar, Ider, Mentone, Sulpher Springs and Rosalie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3457 8556 3470 8577 3486 8566 3483 8558
      3460 8553
TIME...MOT...LOC 1634Z 302DEG 6KT 3475 8565

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

12
Special weather statement, Aug 13, 11:05 AM CST, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1205 PM CDT Fri Aug 13 2021

ALZ009-010-131745-
DeKalb AL-Jackson AL-
1205 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of south central
Jackson and central DeKalb Counties through 1245 PM CDT...

At 1205 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fyffe, or near Rainsville, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Payne, Rainsville, Henagar, Sylvania, Fyffe, Powell, Geraldine,
Pine Ridge, Lakeview and Dog Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3436 8603 3454 8605 3461 8574 3434 8571
TIME...MOT...LOC 1705Z 264DEG 7KT 3446 8596

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, Aug 13, 11:52 AM CST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1252 PM CDT Fri Aug 13 2021

ALZ010-131830-
DeKalb AL-
1252 PM CDT Fri Aug 13 2021

...Strong thunderstorms will impact portions of east central DeKalb
County through 130 PM CDT...

At 1252 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Little River Falls to Fort
Payne. Movement was east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fort Payne, Valley Head, Hammondville, Mentone, Pine Ridge,
Adamsburg, Desoto State Park and Little River Canyon NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3448 8558 3444 8558 3441 8561 3437 8563
      3436 8566 3435 8568 3441 8583 3468 8555
      3453 8551
TIME...MOT...LOC 1752Z 283DEG 7KT 3452 8556 3444 8569

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

12
Special weather statement, Aug 13, 2:23 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
323 PM CDT Fri Aug 13 2021

ALZ006-132100-
Madison AL-
323 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northeastern Madison
County through 400 PM CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Moores Mill. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Northern Huntsville, Moores Mill, Meridianville, Hazel Green, New
Market, Plevna and Fisk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3479 8639 3480 8660 3497 8666 3497 8633
TIME...MOT...LOC 2022Z 180DEG 0KT 3488 8650

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

RSB
Special weather statement, Aug 13, 3:35 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
435 PM CDT Fri Aug 13 2021

ALZ001-002-004-132200-
Lawrence AL-Lauderdale AL-Colbert AL-
435 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern
Lauderdale, southeastern Colbert and northwestern Lawrence Counties
through 500 PM CDT...

At 434 PM CDT, Doppler radar was tracking a strong thunderstorm over
Muscle Shoals, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Town Creek,
Leighton, St. Florian, Northwest Alabama Regional Airport and Center
Star.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3464 8773 3482 8777 3492 8742 3466 8735
TIME...MOT...LOC 2134Z 258DEG 11KT 3475 8767

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RSB
Special weather statement, Aug 13, 3:39 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Huntsville AL
439 PM CDT Fri Aug 13 2021

ALZ005-132215-
Limestone AL-
439 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northeastern
Limestone County through 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Athens. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Ardmore, Elkmont, Leggtown, Cartwright and Holland Gin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3499 8685 3477 8682 3479 8708 3497 8710
      3500 8701
TIME...MOT...LOC 2139Z 263DEG 4KT 3489 8701

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RSB

The radar

The Columbus AFB radar (KGWX), 109 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
August 13, 3:50 PM CST
Where
Colbert County, 0.52 mi NW of Tuscumbia
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.735, -87.706

A tree and power lines were knocked down onto a house near the intersection of 2nd Street and Indian Street. Report relayed via social media. Time estimated by radar and a report of power outages from Emergency Management.

Flash Flood, Colbert

When
August 13, 3:50 PM CST to 9:00 PM CST
Where
Colbert County, 0.69 mi S of Muscle Shoals
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.740, -87.670

Woodward Avenue covered in 4 to 6 inches of moving water in Muscle Shoals.

Flash Flood, Colbert

When
August 13, 4:11 PM CST to 10:00 PM CST
Where
Colbert County, 0.89 mi NW of Tuscumbia to 1.2 mi NW of Tuscumbia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.740, -87.710

Wheeler Avenue and Blackwell Roads reported with at least 6 inches of moving water across them.

Flash Flood, Colbert

When
August 13, 4:31 PM CST to 11:00 PM CST
Where
Colbert County, 0.69 mi N of Tuscumbia to 0.52 mi N of Tuscumbia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.740, -87.700

Flooding reported at the intersection of North Cave Street and North Commons Street. Photos on social media show cars stalled in the floodwaters in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978826, 982959, 982965, 982971.